Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Sep 8, 2011, 1:21 PM EDT for Tyrrell County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2011, 1:21 PM EDT (17:21 UTC)
- Expired
- Sep 8, 2011, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
County Tyrrell County, NC
The radar
The Norfolk radar (KAKQ), 151 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655
WWUS82 KMHX 081721
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT THU SEP 8 2011
NCZ046-047-081815-
MAINLAND DARE-TYRRELL-
121 PM EDT THU SEP 8 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE AND TYRRELL
COUNTIES THROUGH 215 PM EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST LAKE...OR ABOUT 9 MILES WEST OF MANNS HARBOR...THE STORM WAS
DRIFTING VERY SLOWLY TO THE NORTHWEST.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MASHOES.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3599 7604 3596 7601 3594 7602 3590 7598
3593 7593 3596 7595 3598 7591 3599 7585
3594 7578 3572 7579 3572 7601 3590 7599
3591 7602 3585 7606 3600 7610
TIME...MOT...LOC 1721Z 176DEG 1KT 3590 7593
$$
5What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 10:33 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 8, 10:33 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1033 AM EDT THU SEP 8 2011
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL CONTINUE TO PUSH EAST ACROSS
THE REGION TODAY AS HURRICANE KATIA LIFTS NORTH WELL OFFSHORE OF
THE CAROLINA COAST. LARGE SWELLS FROM KATIA WILL CONTINUE TO
PRODUCE HIGH SURF AND DANGEROUS RIP CURRENTS ALONG THE COAST INTO
TONIGHT. A WEAK TROUGH WILL LINGER WEST OF THE REGION THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /TODAY/...
AS OF 1030 AM THU...NO SIG CHANGES NEEDED TO PREVIOUS FORECAST.
JUST TWEAKED GRIDS TO REFLECT CURRENT TRENDS. LATEST SFC ANALYSIS
SHOWS WEAK AREA OF LOW PRESSURE NEAR THE ALBEMARLE SOUND ALONG
WEAK FRONTAL BOUNDARY DRAPED THROUGH EASTERN NC. FRONT WILL
CONTINUE TO PUSH THROUGH EASTERN NC TODAY WITH DRIER AIR MOVING IN
BEHIND IT. HAVE STILL KEPT SLIGHT CHANCE ALONG THE COASTAL AREAS
THROUGH THE DAY WITH FRONT IN VICINITY...THOUGH THINK ACTIVITY
WILL BE WIDELY SCATTERED IN NATURE PER LATEST HIGH RES MODELS.
LOW LEVEL THICKNESS VALUES SUPPORT HIGH TEMPS IN THE MID-UPPER 80S
TODAY. BIGGEST THREAT CONTINUES TO BE LARGE SHORE BREAK/HIGH SURF
CONDITIONS WITH A HIGH RIP CURRENT THREAT.
&&
.SHORT TERM /TONIGHT/...
AS OF 310 AM THURSDAY...SLOW MOVING FRONTAL BOUNDARY WILL CONTINUE
TO PUSH EAST ACROSS EASTERN NORTH CAROLINA OVERNIGHT. SKIES WILL
BEGIN TO CLEAR FROM WEST TO EAST AS THE NIGHT PROGRESSES. WINDS
WILL SLOWLY BACK FROM SOUTH WEST BUT REMAIN LIGHT. A DECENT TEMP
GRADIENT WILL SETUP WITH LOWS IN THE LOW TO MID 60S WEST TO LOW TO
MID 70S EAST AND ALONG THE OUTER BANKS. UPPER LEVEL LOW ALOFT WILL
PUSH NORTH AND WEST ACROSS THE MIDWEST...HOWEVER MODELS AGREE ON
WEAK UPPER LEVEL VORTICITY ACROSS EXTREME NORTHEASTERN NORTH
CAROLINA OVERNIGHT...THUS MAINTAINED SLIGHT CHANCE POPS FOR THIS
REGION.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 340 AM THURSDAY...UPPER LOW ASSOCIATED WITH THE REMAINS OF
TROPICAL STORM LEE WILL FINALLY RETROGRADE TO THE WEST AND WEAKEN
FRIDAY AS HURRICANE KATIA GETS CAUGHT UP IN THE WESTERLIES AND
RACES OUT TO SEA. DRIER AIR FILTERS INTO THE REGION WITH A W/SW
SURFACE FLOW WITH WEAK HIGH PRESSURE IN PLACE AND EXPECT NIL RAIN
CHANCES FOR FRIDAY THRU THE WEEKEND. A SMALL CHANCE OF RAIN
RETURNS BY MONDAY WITH SURFACE TROUGH SETTING UP INLAND.
TEMPERATURES THRU THE PERIOD WILL BE VERY CLOSE TO NORMALS FOR
MID-SEPTEMBER.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...
AS OF 1030 AM THURSDAY...EXPECT MAINLY VFR THROUGH THE PERIOD.
CLOUDS SHOULD CONTINUE TO PUSH E THIS AFTERNOON AHEAD OF FRONTAL
BOUNDARY. VARIABLE SFC WINDS GENERALLY 5KT OR LESS TODAY.
MODEL SOUNDINGS INDICATE SIGNIFICANT DRYING IN THE MID AND UPPER
LEVELS AS THE UPPER LEVEL VORTEX OVER THE OHIO RIVER VALLEY
ROTATES NORTH THEN RETROGRADES SOUTHWEST BY TONIGHT. MOIST LOW
LEVELS WILL REMAIN THROUGH THE PERIOD SO EXPECT VFR CONDITIONS IN
A SCATTERED DECK AROUND MOIST LOW LEVELS WILL REMAIN THROUGH THE
PERIOD SO EXPECT VFR 4-5K FT THROUGHOUT THE DAY WITH BETTER DRYING
FROM WEST TO EAST TONIGHT INTO FRIDAY MORNING. SURFACE WINDS ARE
EXPECTED TO DECOUPLE AGAIN AND MOS/AVIATION GUIDANCE CONTINUES TO
SUGGEST IFR/LIFR FOG TONIGHT. GIVEN POOR PERFORMANCE OF GUIDANCE EARLY
THIS MORNING AND UNCERTAINTY WITH DRYING IN LOW LEVELS THIS
AFTERNOON...WILL NOT INCLUDE FOG/LOW STRATUS IN EXTENDED TAFS AT
THIS TIME.
/LONG TERM THURSDAY NIGHT THROUGH MONDAY/...
AS OF 340 AM THURSDAY...EXPECT MAINLY VFR CONDITIONS THRU THE
PERIOD. AS USUAL...CANNOT RULE OUT A FEW PATCHES OF LATE NIGHT AND
EARLY MORNING STRATUS AND FOG...BUT IT SHOULD BE SHORT-LIVED.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 1030 AM THURSDAY...NO SIG CHANGES NEEDED TO PREVIOUS
FORECAST. LATEST SURFACE AND BUOY OBSERVATIONS INDICATE N/NE
WINDS 5 TO 10 KNOTS ACROSS THE WATERS WITH SEAS 7 TO 11 FT AT
AROUND 15-16 SECONDS DUE TO LONG PERIOD SWELLS FROM HURRICANE
KATIA. THE INCREASED SWELLS WILL PRODUCE BREAKING WAVES OF 7 TO 10
FEET IN THE NEAR SHORE WATERS. SCA AND HIGH SURF ADVISORY ALREADY
IN EFFECT AND WILL CONTINUE THROUGH TONIGHT INTO FRIDAY MORNING.
/LONG TERM THURSDAY NIGHT THROUGH MONDAY/...
AS OF 340 AM THURSDAY...SWELL ENERGY FROM HURRICANE KATIA SHOULD
DIMINISH ON FRIDAY AS THE STORM GETS CAUGHT IN THE WESTERLIES AND
QUICKLY ACCELERATES AWAY FROM LAND. LATEST LOCAL SWAN MODEL AND
WAVEWATCH SHOULD SEAS SHOULD DROP BELOW SMALL CRAFT CRITERIA BY
MIDDAY FRIDAY. REMAIN OF THE WEEKEND SHOULD FEATURE MOSTLY W/SW
WINDS 15 KNOTS OR LESS WITH SEAS GENERALLY 2 TO 4 FEET. SWELL
ENERGY FROM THE NEXT TROPICAL STORM STARTS TO REACH THE COAST BY
LATE MONDAY OR TUESDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR NCZ103-104.
HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NCZ095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT FRIDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY UNTIL 9 AM EDT FRIDAY FOR AMZ156-158.
&&
SYNOPSIS...DAG
NEAR TERM...CQD/DAG
SHORT TERM...DAG
LONG TERM...CTC
AVIATION...CTC/CQD/DAG
MARINE...CTC/CQD/DAGHazardous weather outlook, Sep 8, 12:17 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1217 PM EDT THU SEP 8 2011 NCZ029-044>047-079>081-090>094-091630- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 1217 PM EDT THU SEP 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-091630- OUTER BANKS DARE-OUTER BANKS HYDE- 1217 PM EDT THU SEP 8 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. HIGH SURF ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-091630- CARTERET- 1217 PM EDT THU SEP 8 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. HIGH SURF ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-091630- ONSLOW- 1217 PM EDT THU SEP 8 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. HIGH SURF ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 7:58 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
758 AM EDT THU SEP 8 2011
NCZ103-081300-
MAINLAND DARE-OUTER BANKS DARE-
758 AM EDT THU SEP 8 2011
...HEAVY RAIN WILL MOVE ACROSS OUTER BANKS DARE AND MAINLAND DARE
COUNTIES THROUGH 900 AM EDT...
AT 757 AM EDT...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN
OVER WANCHESE...OR ABOUT 7 MILES EAST OF MANNS HARBOR...MOVING NORTH
AT 15 MPH.
SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...MANTEO.....
.WHALEBONE...NAGS HEAD...COLINGTON......KILL DEVIL HILLS...KITTY
HAWK...SOUTHERN SHORES.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3580 7554 3579 7560 3584 7559 3580 7562
3582 7566 3591 7570 3591 7576 3578 7573
3597 7584 3591 7576 3595 7569 3591 7562
3592 7562 3600 7574 3604 7572 3623 7581
3623 7577
TIME...MOT...LOC 1157Z 161DEG 15KT 3588 7565
5Special weather statement, Sep 8, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT THU SEP 8 2011
NCZ046-047-081815-
MAINLAND DARE-TYRRELL-
121 PM EDT THU SEP 8 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE AND TYRRELL
COUNTIES THROUGH 215 PM EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST LAKE...OR ABOUT 9 MILES WEST OF MANNS HARBOR...THE STORM WAS
DRIFTING VERY SLOWLY TO THE NORTHWEST.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MASHOES.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3599 7604 3596 7601 3594 7602 3590 7598
3593 7593 3596 7595 3598 7591 3599 7585
3594 7578 3572 7579 3572 7601 3590 7599
3591 7602 3585 7606 3600 7610
TIME...MOT...LOC 1721Z 176DEG 1KT 3590 7593
5The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:08 PM EDT | Special Weather Statement | MHX | Carteret | 67 min |
| Sep 8, 2:13 PM EDT | Areal Flood Advisory | MHX | Dare | 92 min |
| Sep 8, 2:36 PM EDT | Special Weather Statement | MHX | Tyrrell | 54 min |
| Sep 8, 3:44 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 61 min |
Nearby
Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.